Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

1 Bump

ADHD or NOT ???

My stepson (now 11 yrs old) was diagnosed as ADHD before my husband and I got together and he was on medication for it and then another medicine to sleep at night. He hates taking the meds.. says they make his stomach hurt. (though I'm not sure if it's the meds or him being upset about being on the meds that makes him hurt)
Anyway - January of 2010 - I agreed with him to take him off of his meds to see how he did. His grades went from low to High Honors. He works hard on his chores and being in "control" of his condition. Things were great.
As of this past month or two things have started to change again. He has stopped focusing, he can't remember what he was told 10 minutes ago, his grades are starting to come down, he can't stop fidgeting. I have made sure to give him lists and written schedules to help him - and nothing seems to be working.

I talked to him about going back on his meds to help him out - and he just gets more upset.
My issue with this is that he WAS doing fine off the meds.. can't figure out what and why the change in him.. do you think this is ADHD or not?
His dad seems to think that sports help him (wear him out)- while i'm at home with him all the time - and see that his focus on other things goes out the window when he does sports.

Sorry this is so long. I'm very new to dealing with ADHD and not sure where to turn for help.

 
4xmommy2008

Asked by 4xmommy2008 at 10:59 PM on May. 11, 2011 in Tweens (9-12)

Level 4 (47 Credits)
This question is closed.
Answers (5)
  • hormone levels may have "restarted" the adhd issue for awhile. My son is eleven, on a low dose of meds and has high honors, but I can see some serious figetyness and inattentiveness right before a growth spurt or an emotional stressor.
    hollydaze1974

    Answer by hollydaze1974 at 4:12 PM on May. 12, 2011

  • Have you talked with the Doctor about changing the dosage of the medication?
    About the stomach. Can the Doctor switch to a medication that will affect his stomach. I've heard that some pills required be taken with meals.
    For some combining Lamictal with Prozac works for ADHD patients.
    As precautionary measure Doctors perform lab tests to prove the effectiveness of the medication on patients.
    Did your child get the lab tests done?
    Anonymous

    Answer by Anonymous at 11:35 PM on May. 11, 2011

  • He doesn't need to be worn out, he need help focusing. Sounds like his metabolism has changed and as a result he meds need to be changed. See his doc to find out if there is a different med for him there are more out there now. Then go with the LOWEST dose possible to start. I deal with high school students and athletes.... I have some that are ADHD and I find that they have a tough time on the days they forget to take their meds, they can't focus and in some cases are just plain out of control on the field. thisis when they get hurt or are more apt to hurt others while playing/practicing. The child's Doc is going to be one resource you have to consult for sure!!!

    Crafty26

    Answer by Crafty26 at 11:37 PM on May. 11, 2011

  • I really don't think that wearing a kid out has anything to do with ADHD. My son had that. Maybe he needs a different medication than he was taking. Have you thought that the medications he was on last year that the combination of them together gave him a stomach ache? I would definitely talk to a doctor about changing the meds and see if it helps. How are his grades right now?
    amessageofhope

    Answer by amessageofhope at 12:52 AM on May. 12, 2011

  • For the past year he has been on NO medication. He WAS doing fine. Only in the past month or two has there been a change.
    His grades are going down, his focus is lacking, he seems to forget very quickly.

    It seems strange that he has been fine all this time without the medication and all of a sudden there is this change.
    4xmommy2008

    Comment by 4xmommy2008 (original poster) at 2:41 PM on May. 12, 2011

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN